Alert archive / Iowa / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 9, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 8, 1999, 1:16 PM CDT for Boone County, Story County, Iowa. It was in force for 34 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 8, 1999, 1:16 PM CDT (18:16 UTC)
- Expired
- Apr 8, 1999, 1:50 PM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
Counties Boone County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 34 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 1:26 PM CDT | Hail 0.75 | Ames, IA | |
| Apr 8, 1:32 PM CDT | Thunderstorm Wind 52 | Sheldahl, IA | |
| Apr 8, 1:33 PM CDT | Tornado F1 | Slater, IA | |
| Apr 8, 1:35 PM CDT | Thunderstorm Wind 61 | Slater, IA | |
| Apr 8, 1:44 PM CDT | Hail 1 | Ames, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 1:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.3 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2467 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDSM 081816 RRA SVRDSM IAC015-169-081850- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 116 PM CDT THU APR 8 1999 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BOONE COUNTY IN CENTRAL IOWA WESTERN STORY COUNTY IN CENTRAL IOWA * UNTIL 150 PM CDT * AT 115 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 22 MILES NORTH NORTHWEST OF DES MOINES OR 4 MILES WEST SOUTHWEST OF KELLEY... MOVING NORTH NORTHEAST AT 40 MPH. * THIS STORM CAN BE EXPECTED NEAR... AMES BY 129 PM CDT GILBERT BY 135 PM CDT STORY CITY BY 144 PM CDT ROLAND BY 145 PM CDT GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. JJ/KJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 10:00 AM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Apr 8, 10:00 AM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1000 AM CDT THU APR 8 1999 LOTS OF THINGS GOING ON. SENT A QUICK UPDATE TO BETTER REFLECT CONDITIONS. MARGINAL EVENT FROM ONE CELL MOVING EAST ACROSS COUNTIES JUST TO THE SOUTH OF DSM. STORM WILL BECOME DVNS CONCERN SHORTLY. SAT PIX AND OVERLAYED OBS ALREADY SHOWING LOCATION OF THE DRY LINE AND CONVECTION BEGINNING TO FIRE OVR KS. THIS WILL BE OUR AFTERNOON CONCERN. FURTHER DETAILED ANALYSIS WILL TAKE PLACE TO BEST DEFINE AREA FOR SVR WX. .DSM...NONE FAB
In the hours before
Local storm report, Apr 8, 10:01 AM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1001 AM CDT THU APR 08 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0834 AM INDIANOLA IA .88 INCH HAIL
04/08/99 WARREN
0844 AM NEW VIRGINIA IA .88 INCH HAIL
04/08/99 WARREN
0910 AM KNOXVILLE IA .88 INCH HAIL
04/08/99 MARION
0925 AM PELLA IA .75 INCH HAIL
04/08/99 MARIONLocal storm report, Apr 8, 10:01 AM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1001 AM CDT THU APR 08 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0834 AM INDIANOLA IA .88 INCH HAIL
04/08/99 WARREN
0844 AM NEW VIRGINIA IA .88 INCH HAIL
04/08/99 WARREN
0910 AM KNOXVILLE IA .88 INCH HAIL
04/08/99 MARION
0925 AM PELLA IA .75 INCH HAIL
04/08/99 MARIONLocal storm report, Apr 8, 10:13 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1013 AM CDT THU APR 08 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 AM 6 S BARNES CITY IA 1 INCH HAIL
04/08/99 MAHASKALocal storm report, Apr 8, 10:13 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1013 AM CDT THU APR 08 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 AM 6 S BARNES CITY IA 1 INCH HAIL
04/08/99 MAHASKASpecial weather statement, Apr 8, 11:45 AM CDT, 1 hour 31 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-090000- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1145 AM CDT THU APR 8 1999 HAZARD--NUMEROUS THUNDERSTORMS CAPABLE OF SEVERE WEATHER INCLUDING TORNADOES...HAIL GREATER THAN 1 INCH...AND DAMAGING WINDS HIGHER THAN 65 MPH. UP TO 2 INCHES OF RAIN MAY FALL BY 600 AM FRIDAY MORNING...ESPECIALLY OVER THE NORTH HALF OF IOWA. THIS MAY CAUSE LOCALIZED FLOODING. AREA OF CONCERN--A HIGH RISK OF SEVERE WEATHER EXISTS SOUTHEAST OF A BURLINGTON TO CENTERVILLE LINE. A MODERATE RISE OF SEVERE WEATHER EXISTS FOR THAT AREA SOUTH OF IDA GROVE...FORT DODGE...TO WATERLOO. A SLIGHT RISK OF SEVERE WEATHER EXISTS OVER THE REST OF NORTHERN IOWA. TIMING DETAILS--THE GREATEST THREAT PERIOD WILL BE FROM 200 PM UNTIL 600 PM. METEOROLOGICAL COMMENTS--AN OUTBREAK OF SEVERE THUNDERSTORMS IS FORECAST FOR MUCH OF IOWA...EASTERN KANSAS...MISSOURI AND ILLINOIS TODAY. NEARLY ALL INGREDIENTS FOR WIDESPREAD THUNDERSTORMS WITH SEVERE WEATHER ARE COMING TOGETHER TODAY...ESPECIALLY OVER SOUTHERN IOWA INTO MISSOURI. A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS NEBRASKA AND IOWA THIS AFTERNOON AND THIS EVENING WITH STRONG SOUTHERLY WINDS EAST OF THE LOW PUSHING WARM MOIST UNSTABLE AIR INTO THE CENTRAL UNITED STATES. A COLD FRONT WILL MEANWHILE ADVANCE EASTWARD ACROSS THE MISSOURI AND MISSISSIPPI VALLEY REGIONS WITH THE COOLER DRIER AIR BEHIND THE FRONT COLLIDING WITH THE WARM HUMID AIR TO THE EAST. IN ADDITION...STRONG WINDS IN EXCESS OF 120 MILES AN HOUR WILL FLOW ACROSS THE AREA IN THE UPPER PORTIONS OF THE ATMOSPHERE. A DRY LINE AT THE SURFACE WAS SWEEPING ACROSS KANSAS AT MID DAY. SURFACE DEW POINT TEMPERATURES ARE IN THE MID 60S AHEAD OF THE LINE AND FALL RAPIDLY TO THE UPPER TEENS AND 20S TO THE WEST OF IT. THIS LINE WILL BE THE FOCUS FOR INTENSE STORM DEVELOPMENT BY EARLY AFTERNOON. THE STORMS WILL MOVE INTO WESTERN IOWA SHORTLY AFTER 100 PM...AND RACE EAST ACROSS THE STATE AT 40 TO 50 MPH...REACHING THE INTERSTATE 35 CORRIDOR BY 300 PM TO 400 PM...AND MOVE INTO EASTERN IOWA BY 500 PM. PRECAUTIONS--SKYWARN AND SPOTTER GROUPS WILL LIKELY BE ACTIVATED THIS AFTERNOON. REVIEW SEVERE WEATHER SAFETY RULES AT SCHOOL...HOME OR AT WORK TO BE READY IF SEVERE WEATHER WERE TO AFFECT YOUR AREA. BE SURE TO HAVE A BATTERY POWERED NOAA WEATHER RADIO OR COMMERCIAL RADIO WITH YOU TODAY TO GET THE LATEST INFORMATION. THIS IS A DANGEROUS SITUATION. MS APR 99
Special weather statement, Apr 8, 11:45 AM CDT, 1 hour 31 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-090000- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1145 AM CDT THU APR 8 1999 HAZARD--NUMEROUS THUNDERSTORMS CAPABLE OF SEVERE WEATHER INCLUDING TORNADOES...HAIL GREATER THAN 1 INCH...AND DAMAGING WINDS HIGHER THAN 65 MPH. UP TO 2 INCHES OF RAIN MAY FALL BY 600 AM FRIDAY MORNING...ESPECIALLY OVER THE NORTH HALF OF IOWA. THIS MAY CAUSE LOCALIZED FLOODING. AREA OF CONCERN--A HIGH RISK OF SEVERE WEATHER EXISTS SOUTHEAST OF A BURLINGTON TO CENTERVILLE LINE. A MODERATE RISE OF SEVERE WEATHER EXISTS FOR THAT AREA SOUTH OF IDA GROVE...FORT DODGE...TO WATERLOO. A SLIGHT RISK OF SEVERE WEATHER EXISTS OVER THE REST OF NORTHERN IOWA. TIMING DETAILS--THE GREATEST THREAT PERIOD WILL BE FROM 200 PM UNTIL 600 PM. METEOROLOGICAL COMMENTS--AN OUTBREAK OF SEVERE THUNDERSTORMS IS FORECAST FOR MUCH OF IOWA...EASTERN KANSAS...MISSOURI AND ILLINOIS TODAY. NEARLY ALL INGREDIENTS FOR WIDESPREAD THUNDERSTORMS WITH SEVERE WEATHER ARE COMING TOGETHER TODAY...ESPECIALLY OVER SOUTHERN IOWA INTO MISSOURI. A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS NEBRASKA AND IOWA THIS AFTERNOON AND THIS EVENING WITH STRONG SOUTHERLY WINDS EAST OF THE LOW PUSHING WARM MOIST UNSTABLE AIR INTO THE CENTRAL UNITED STATES. A COLD FRONT WILL MEANWHILE ADVANCE EASTWARD ACROSS THE MISSOURI AND MISSISSIPPI VALLEY REGIONS WITH THE COOLER DRIER AIR BEHIND THE FRONT COLLIDING WITH THE WARM HUMID AIR TO THE EAST. IN ADDITION...STRONG WINDS IN EXCESS OF 120 MILES AN HOUR WILL FLOW ACROSS THE AREA IN THE UPPER PORTIONS OF THE ATMOSPHERE. A DRY LINE AT THE SURFACE WAS SWEEPING ACROSS KANSAS AT MID DAY. SURFACE DEW POINT TEMPERATURES ARE IN THE MID 60S AHEAD OF THE LINE AND FALL RAPIDLY TO THE UPPER TEENS AND 20S TO THE WEST OF IT. THIS LINE WILL BE THE FOCUS FOR INTENSE STORM DEVELOPMENT BY EARLY AFTERNOON. THE STORMS WILL MOVE INTO WESTERN IOWA SHORTLY AFTER 100 PM...AND RACE EAST ACROSS THE STATE AT 40 TO 50 MPH...REACHING THE INTERSTATE 35 CORRIDOR BY 300 PM TO 400 PM...AND MOVE INTO EASTERN IOWA BY 500 PM. PRECAUTIONS--SKYWARN AND SPOTTER GROUPS WILL LIKELY BE ACTIVATED THIS AFTERNOON. REVIEW SEVERE WEATHER SAFETY RULES AT SCHOOL...HOME OR AT WORK TO BE READY IF SEVERE WEATHER WERE TO AFFECT YOUR AREA. BE SURE TO HAVE A BATTERY POWERED NOAA WEATHER RADIO OR COMMERCIAL RADIO WITH YOU TODAY TO GET THE LATEST INFORMATION. THIS IS A DANGEROUS SITUATION. MS APR 99
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:36 AM CDT | Severe Thunderstorm Warning | DMX | Adair | 34 min |
| Apr 8, 7:47 AM CDT | Severe Thunderstorm Warning | DMX | Madison | 33 min |
| Apr 8, 8:37 AM CDT | Severe Thunderstorm Warning | DMX | Warren | 33 min |
| Apr 8, 11:43 AM CDT | Severe Thunderstorm Warning | DMX | Adair | 32 min |
| Apr 8, 12:02 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 33 min |
| Apr 8, 12:05 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 35 min |
| Apr 8, 12:39 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 36 min |
| Apr 8, 12:48 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 47 min |
| Apr 8, 1:48 PM CDT | Severe Thunderstorm Warning | DMX | Story | 32 min |
| Apr 8, 2:45 PM CDT | Tornado Warning | DMX | Adams, Taylor | 50 min |
| Apr 8, 2:57 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 33 min |
| Apr 8, 2:59 PM CDT | Tornado Warning | DMX | Cass | 31 min |
| Apr 8, 3:18 PM CDT | Tornado Warning | DMX | Adair | 42 min |
| Apr 8, 3:32 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 48 min |
| Apr 8, 3:46 PM CDT | Tornado Warning | DMX | Guthrie | 49 min |
| Apr 8, 3:52 PM CDT | Tornado Warning | DMX | Union | 33 min |
| Apr 8, 3:55 PM CDT | Tornado Warning | DMX | Madison | 35 min |
| Apr 8, 4:20 PM CDT | Tornado Warning | DMX | Dallas | 50 min |
| Apr 8, 4:44 PM CDT | Tornado Warning | DMX | Wayne | 36 min |
| Apr 8, 4:47 PM CDT | Tornado Warning | DMX | Polk | 48 min |
| Apr 8, 4:56 PM CDT | Tornado Warning | DMX | Lucas, Warren | 49 min |
| Apr 8, 5:07 PM CDT | Tornado Warning | DMX | Marion | 48 min |
| Apr 8, 5:15 PM CDT | Tornado Warning | DMX | Dallas | 35 min |
| Apr 8, 5:37 PM CDT | Tornado Warning | DMX | Marion, Monroe | 33 min |
| Apr 8, 5:37 PM CDT | Tornado Warning | DMX | Jasper | 33 min |
| Apr 8, 5:49 PM CDT | Tornado Warning | DMX | Appanoose | 31 min |
| Apr 8, 5:51 PM CDT | Tornado Warning | DMX | Polk | 49 min |
| Apr 8, 6:05 PM CDT | Tornado Warning | DMX | Davis | 35 min |
| Apr 8, 6:06 PM CDT | Tornado Warning | DMX | Mahaska | 34 min |
| Apr 8, 6:16 PM CDT | Tornado Warning | DMX | Wapello | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.